Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 501, NWS Norman, OK

October 18, 2002Archer County, Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Oct 18, 2002, 10:40 PM CDT for Archer County, Clay County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 18, 2002, 10:40 PM CDT (03:40 UTC)
Expired
Oct 18, 2002, 11:30 PM CDT
In force
50 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Archer County, TX, Clay County, TX

The radar

The Altus AFB radar (KFDR), 88 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 11:00 PM CDTThunderstorm WindWindthorst, TXLarge tree limbs were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 3.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 10:15 PM CDT, 25 minutes earlier.

Area forecast discussion, Oct 18, 10:15 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT FRI OCT 18 2002

SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS TEXAS AND HAVE
BEGUN TO MOVE INTO WESTERN NORTH TEXAS AS THE UPPER LEVEL LOW
CONTINUES TO MOVE EASTWARD. GOING FORECAST LOOKS OK...JUST UPDATED
TEMPS AND POPS. UPDATE WILL COME SHORTLY.

MAXWELL
-----------------------------
300 PM CDT FRI OCT 18 2002

LARGE COMPLEX ACROSS CENTRAL AND NORTHERN TEXAS HAS HELPED TO CUT
OFF MOISTURE INFLUX INTO AREA...KEEPING LARGE PORTION OF THE AREA
DRY FOR MUCH OF THE DAY. THINK BETTER CHANCES WILL CONT TONIGHT AND
TOMORROW AS UPPER WAVE MOVES OUT OF SOUTHERN ROCKIES INTO THE
SOUTHERN PLAINS ALONG WITH A SFC COLD FRONT WHICH WILL MOVE THROUGH
TONIGHT AND TOMORROW. AGAIN TOMORROW WILL BE TRICKY WITH RESPECT TO
POPS AND TEMPS. POP-WISE THINK TOMORROW WILL SEE ANOTHER COMPLEX
DEVELOP ACROSS CENTRAL TX NORTH AND NORTHEAST INTO S/SE OK AND THE
ARKLATXS OUT AHEAD OF THE UPPER WAVE AND COULD SEE MORE CONCENTRATED
AREA ALONG AND BEHIND FRONT ACROSS MUCH OF OKLAHOMA GRADUALLY
SHIFTING SOUTH THROUGH THE AFTN.

WAVE MOVES EAST INTO ARKANSAS SAT NIGHT WITH COOLER...DRIER AIR
MOVING INTO AREA OVERNIGHT. THIS WILL END PRECIP DURING THE EVENING
ACROSS ALL BUT FAR SE OK. WILL SALVAGE SUNDAY WITH MORE SUN AND
WARMER TEMPS.

ATTENTION THEN TURNS TO EXTENDED PORTION OF FORECAST WITH ANOTHER
RATHER STRONG HIGH WHICH BUILDS ACROSS CENTRAL CANADA MOVES INTO
CENTRAL AND SOUTHERN PLAINS LATE MON AND TUE AND THEN INFLUENCES OUR
WX THRU MUCH OF THE REST OF THE WEEK. WITH EXPECTED UPSLOPE PRECIP
HELPING TO MAINTAIN COLD POOL IN ABSENCE OF ANY SNOW PACK HAVE
CONTINUED TO TREND TEMPS DOWN AND HAVE INTRO SOME LOW POPS STARTING
ACROSS THE NORTH ON TUE AND EXTENDING THEM THROUGH MUCH OF THE REST
OF THE WEEK AS COOL AIRMASS AND UPSLOPE MAINTAIN SOME HIGH RH IN
AREA AND SOME WEAK SHORTWAVES MOVE THROUGH IN W/NW FLOW.

FCSTID =30
OKC   59  63  43  66 /  80  70  20   0
HBR   56  63  42  68 /  70  70  20   0
SPS   60  72  46  69 /  80  60  20  10
GAG   50  57  37  66 /  70  60  10   0
PNC   52  61  40  65 /  70  60  10   0
DUA   62  67  48  67 /  90  80  40  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, Oct 18, 11:50 AM CDT, 10 hours 50 minutes before
OKZ004>048-050>052-TXZ083>090-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT FRI OCT 18 2002

THIS OUTLOOK COVERS CENTRAL AND WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS.

.TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.

DISCUSSION...
AN AREA OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD
NORTHEAST...AFFECTING AREAS MAINLY SOUTH OF INTERSTATE 44...THROUGH
THE AFTERNOON. WHILE MID LEVEL INSTABILITY COULD ALLOW A COUPLE OF
STORMS TO BECOME STRONG...IT APPEARS THE THREAT FOR SEVERE
THUNDERSTORMS IS QUITE LOW...AND NO SEVERE WEATHER IS EXPECTED.

PROBABILITY TABLE...
VALID THROUGH 700 AM SAT OCT 19.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
AREAS OF HEAVY RAINFALL WILL BE POSSIBLE TODAY AND ESPECIALLY
OVERNIGHT.

.SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY...MAINLY
OVER WESTERN NORTH TEXAS AND PORTIONS OF SOUTHERN OKLAHOMA.  SURFACE
MOISTURE WILL INCREASE OVER THE AREA ALLOWING INCREASING LOW LEVEL
INSTABILITY.  A COLD FRONT WILL MOVE THROUGH THE AREA ON SATURDAY
AIDING IN THE DEVELOPMENT OF THUNDERSTORMS. ISOLATED SEVERE STORMS
WILL BE POSSIBLE. CHANCES FOR THUNDERSTORMS WILL DECREASE ACROSS THE
AREA SATURDAY NIGHT...AND NO THUNDERSTORMS ARE EXPECTED SUNDAY
THOUGH THURSDAY.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A THREAT SATURDAY AND
SATURDAY EVENING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING

15

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.